Revista Matemática Iberoamericana

Soluble products of connected subgroups

M. Pilar Gállego , Peter Hauck , and M. Dolores Pérez-Ramos

Full-text: Open access


The main result in the paper states the following: For a finite group $G=AB$, which is the product of the soluble subgroups $A$ and $B$, if $\langle a,b \rangle$ is a metanilpotent group for all $a\in A$ and $b\in B$, then the factor groups $\langle a,b \rangle F(G)/F(G)$ are nilpotent, $F(G)$ denoting the Fitting subgroup of $G$. A particular generalization of this result and some consequences are also obtained. For instance, such a group $G$ is proved to be soluble of nilpotent length at most $l+1$, assuming that the factors $A$ and $B$ have nilpotent length at most $l$. Also for any finite soluble group $G$ and $k\geq 1$, an element $g\in G$ is contained in the preimage of the hypercenter of $G/F_{k-1}(G)$, where $F_{k-1}(G)$ denotes the ($k-1$)th term of the Fitting series of $G$, if and only if the subgroups $\langle g,h\rangle$ have nilpotent length at most $k$ for all $h\in G$.

Article information

Rev. Mat. Iberoamericana, Volume 24, Number 2 (2008), 433-461.

First available in Project Euclid: 11 August 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20D10: Solvable groups, theory of formations, Schunck classes, Fitting classes, $\pi$-length, ranks [See also 20F17] 20D40: Products of subgroups

finite groups soluble groups $2$-generated subgroups product of subgroups metanilpotent groups Fitting series


Gállego, M. Pilar; Hauck, Peter; Pérez-Ramos, M. Dolores. Soluble products of connected subgroups. Rev. Mat. Iberoamericana 24 (2008), no. 2, 433--461.

Export citation


  • Amberg, B., Franciosi, S. and De Giovanni, F.: Products of Groups. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press, Oxford Univ. Press, New York, 1992.
  • Ballester-Bolinches, A. and Pedraza-Aguilera, M. C.: On finite soluble products of $\mathcal N$-connected groups. J. Group Theory 2 (1999), no. 3, 291-299.
  • Beidleman, J. and Heineken, H.: Pairwise $\mathcal N$-connected products of certain classes of finite groups. Comm. Algebra 32 (2004), no. 12, 4741-4752.
  • Brandl, R.: Zur Theorie der untergruppenabgeschlossenen Formationen: Endliche Varietäten. J. Algebra 73 (1981), no. 1, 1-22.
  • Carocca, A.: A note on the product of $\cal F$-subgroups in a finite group. Proc. Edinburgh Math. Soc. (2) 39 (1996), no. 1, 37-42.
  • Carocca, A.: Solvability of factorized finite groups. Glasg. Math. J. 42 (2000), no. 2, 271-274.
  • Carter, R. W., Fischer, B. and Hawkes, T. O.: Extreme classes of finite soluble groups. J. Algebra 9 (1968), 285-313.
  • Doerk, K. and Hawkes, T.: Finite soluble groups. De Gruyter Expositions in Mathematics 4. Walter de Gruyter & Co., Berlin, 1992
  • Flavell, P.: Finite groups in which every two elements generate a soluble subgroup. Invent. Math. 121 (1995), no. 2, 279-285.
  • Flavell, P.: A characterization of $F_2(G)$. J. Algebra 255 (2002), no. 2, 271-287.
  • Guralnick, R., Kunyavskiĭ, B., Plotkin, E. and Shalev, A.: Thompson-like characterizations of the solvable radical. J. Algebra 300 (2006), no. 1, 363-375.
  • Hauck, P., Martínez-Pastor, A. and Pérez-Ramos, M. D.: Products of $\mathcal N$-connected groups. Illinois J. Math. 47 (2003), no. 4, 1033-1045.
  • Lennox, J. C. and Stonehewer, S. E.: Subnormal subgroups of groups. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press Oxford University Press, New York, 1987.
  • Maier, R.: A completeness property of certain formations Bull. London Math. Soc. 24 (1992), no. 6, 540-544.
  • Thompson, J. G.: Non-solvable groups all of whose local subgroups are solvable, I-VI Bull. Amer. Math. Soc. 74 (1968), 383-437; Pacific J. Math. 33 (1970), 451-536; 39 (1971), 483-534; 48 (1973), 511-592; 50 (1974), 215-297; 51 (1974), 573-630.